Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 250, NWS Twin Cities, MN

August 3, 2005Blue Earth County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2005, 10:15 PM CDT for Blue Earth County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 10:15 PM CDT (03:15 UTC)
Expired
Aug 3, 2005, 11:15 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 040315
SVRMPX
MNC013-040415-
/O.NEW.KMPX.SV.W.0250.050804T0315Z-050804T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1015 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 1115 PM CDT

* AT 1012 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
  WEST OF LAKE CRYSTAL TO 14 MILES WEST OF AMBOY...AND MOVING EAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE CRYSTAL...
  VERNON CENTER...
  AMBOY...
  GOOD THUNDER...
  SKYLINE...
  MAPLETON...
  EAGLE LAKE...
  ST CLAIR...
  PEMBERTON...

DAMAGING WINDS DOWNED TREES IN THE CITY OF ST JAMES IN WATONWAN 
COUNTY WITH THIS STORM.

LAT...LON 4415 9436 4386 9436 4386 9379 4416 9379

$$

KAT
1 follow-up statement
000 
WWUS53 KMPX 040413
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1112 PM CDT WED AUG 3 2005

MNC013-040427-
/O.EXP.KMPX.SV.W.0250.000000T0000Z-050804T0415Z/
BLUE EARTH MN-
1112 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR BLUE EARTH COUNTY WILL EXPIRE
AT 1115 PM CDT...

THE STORM THAT PROMPTED THE WARNING FOR BLUE EARTH COUNTY HAS MOVED 
EAST AND NORTH OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE. PRIOR TO MOVING OUT OF BLUE EARTH 
COUNTY...THIS STORM PRODUCED WINDS TO 56 MPH NEAR MANKATO.

LAT...LON 4415 9436 4386 9436 4386 9379 4416 9379

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:00 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 4:00 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CDT WED AUG 3 2005

LOTS OF EGG ON THE FACE TODAY WITH COPIOUS AMOUNTS OF CIN NEGATING
ANY APPRECIABLE CONVECTIVE ACTIVITY. MORNING MCS BIG PART OF THE
PROBLEM...STABILIZING MUCH OF NORTHWESTERN TWO THIRDS OF CWA.
PERSISTENT CLOUD SHIELD ONLY NOW SHOWING POCKETS OF MOSTLY SUNNY
SKIES...MAINLY BEHIND FRONTAL BOUNDARY DRAPED ACROSS NORTHWESTERN
MINNESOTA. COLD FRONT WILL TRAVERSE MOST OF FA BY 12Z TOMORROW
MORNING. MODEL OF CHOICE THIS GO AROUND WILL BE GFS...GIVEN THE NOD
DUE TO BETTER HANDLING OF FRONTAL BOUNDARY. BEST CAPES DID
MATERIALIZE OVER WEST CENTRAL WI EARLIER THIS AFTERNOON AS DEPICTED
BY LIGHT TO MODERATE SHOWERS. BULLESEYE OF CAPE THEN DEVELOPS
OVER FAR SOUTHERN COUNTIES EARLY THIS EVENING. BEST 70H THETA E
ADVECTION MATERIALIZES OVER SAME REGION AND PORTION OF WEST CENTRAL
WISCONSIN BY 06Z. GFS PAINTING BEST OMEGA ASSOCIATED WITH FRONTAL
FORCING AROUND MIDNIGHT...AND STRETCHING FROM NE TO SW ACROSS MN.
ANY CHANCE FOR SEVERE WEATHER WILL BE SEEN ACROSS FAR SOUTHERN
MINNESOTA...IN RESPONSE TO MODERATE 250MB DIVERGENCE COUPLET LINING
UP AGAIN AROUND 06Z. GFS DID GO BONKERS ON THE QPF VALUES...SO DECIDED
TO TREND TOWARD MESO ETA/NAM VALUES. CHANCES OF SIGNIFICANT PRECIPITATION
HAVE ALSO WANED AS ALL GUIDANCE (MINUS GFS), CONTINUES TO RAMP DOWN
VALUES WITH LAST PROGRESSIVE 3 RUNS.

SHORT LIVED COOL DOWN BEHIND FRONT SHOULD TAKE US INTO SATURDAY
MORNING...WITH RETURN SOUTHERLY FLOW AHEAD OF NEXT SURFACE TROUGH
BRINGING US BACK TO ABOVE NORMAL TEMPERATURES FOR REMAINDER OF THE
WEEKEND.

LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY
ZONAL FLOW ALOFT SAT NIGHT THRU TUE WITH OCCASIONAL WEAK SHORT WAVES
PASSING THRU N PLAINS. 1ST SHORT WAVE PASSES THRU SUN NIGHT...20
POPS WARRANTED WITH FEATURE. 2ND WAVE SWINGS THRU TUE AND WILL BE
ACCOMPANIED BY CHANCE POPS. ON WED WEAK LONGWAVE TROF MOVES THRU
DEEPENING AN ACCOMPANYING 500/700MB SHORT WAVE...WHICH WILL BRING
ANOTHER THREAT FOR CONVECTION. BEST CHANCES FOR PRECIP IN EXTENDED
WITH THIS FEATURE BECAUSE IT WILL WILL BENEFIT FROM THE BEST
MOISTURE AND INSTABILITY.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

AZ/MARGRAF
Hazardous weather outlook, Aug 3, 7:32 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT WED AUG 3 2005

MNZ041-042-047-048-041130-
DOUGLAS-POPE-STEVENS-TODD-
732 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MNZ049-054>059-064>067-073>075-082-083-091-092-041130-
BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-KANDIYOHI-LAC QUI PARLE-MARTIN-
MCLEOD-MEEKER-NICOLLET-REDWOOD-RENVILLE-SIBLEY-STEARNS-SWIFT-
WATONWAN-WRIGHT-YELLOW MEDICINE-
732 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA.

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM...

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT MOVES SLOWLY SOUTHEAST ACROSS THE AREA. A LINE OF SEVERE
THUNDERSTORMS IN EASTERN SOUTH DAKOTA WILL CONTINUE TO APPROACH
PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA THIS EVENING AND INTO THE
OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE LIKELY
THREATS WITH THESE STORMS. IN ADDITION...HEAVY RAINFALL IS ALSO
POSSIBLE WHICH COULD LEAD TO SOME SHORT TERM PONDING OF WATER ON AREA
HIGHWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TONIGHT.

MNZ043>045-050>053-060>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-041130-
ANOKA-BARRON-BENTON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-
FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MILLE LACS-
MORRISON-PEPIN-PIERCE-POLK-RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-ST CROIX-
STEELE-WASECA-WASHINGTON-
732 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT MOVES SLOWLY SOUTHEAST ACROSS THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE THE LIKELY THREATS WITH ANY STORMS THAT DEVELOP. IN
ADDITION...HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD LEAD TO SOME
SHORT TERM PONDING OF WATER ON AREA HIGHWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TONIGHT.

KAT

In the hours before

Local storm report, Aug 3, 9:02 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             4 NE MILROY             44.46N 95.50W
08/03/2005  2.00 INCH        REDWOOD            MN   TRAINED SPOTTER

&&

RAH
Local storm report, Aug 3, 9:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
929 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             1 W MILROY              44.42N 95.57W
08/03/2005  0.88 INCH        REDWOOD            MN   LAW ENFORCEMENT

0923 PM     HAIL             WABASSO                 44.40N 95.25W
08/03/2005  1.00 INCH        REDWOOD            MN   AMATEUR RADIO

&&

RAH
Special weather statement, Aug 3, 9:45 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
945 PM CDT WED AUG 3 2005

MNZ054>056-064-040345-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
945 PM CDT WED AUG 3 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 701 FOR THE FOLLOWING AREA...

IN MINNESOTA THIS CANCELS 4 COUNTIES

IN WEST CENTRAL MINNESOTA

CHIPPEWA... LAC QUI PARLE... SWIFT...
YELLOW MEDICINE...

THIS INCLUDES THE CITIES OF...BENSON...GRANITE FALLS...
MADISON AND MONTEVIDEO.

MNZ049-057>059-065>067-073>075-082>083-091>092-040700-
BLUE EARTH-BROWN-FARIBAULT-KANDIYOHI-MCLEOD-MARTIN-MEEKER-
NICOLLET-REDWOOD-RENVILLE-SIBLEY-STEARNS-WATONWAN-WRIGHT-
945 PM CDT WED AUG 3 2005

...SEVERE THUNDERSTORM WATCH NUMBER 701 REMAINS VALID UNTIL 2 AM CDT
FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 14 COUNTIES

IN CENTRAL MINNESOTA

KANDIYOHI... MCLEOD... MEEKER...
RENVILLE... SIBLEY... STEARNS...
WRIGHT...

IN SOUTH CENTRAL MINNESOTA

BLUE EARTH... BROWN... FARIBAULT...
MARTIN... NICOLLET... WATONWAN...

IN SOUTHWEST MINNESOTA

REDWOOD...

THIS INCLUDES THE CITIES OF...BLUE EARTH...FAIRMONT...GAYLORD...
HUTCHINSON...LITCHFIELD...MANKATO...MONTICELLO...NEW ULM...
OLIVIA...REDWOOD FALLS...ST. CLOUD...ST. JAMES...
ST. PETER AND WILLMAR.
Local storm report, Aug 3, 9:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
959 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND DMG     MORGAN                  44.42N 94.92W
08/03/2005                   REDWOOD            MN   TRAINED SPOTTER

            3 INCH DIAMETER TREE BRANCHES DOWN

&&

RAH
Local storm report, Aug 3, 10:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1006 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     4 S NEW ULM             44.26N 94.46W
08/03/2005  60 MPH           BROWN              MN   AMATEUR RADIO

&&

RAH
Local storm report, Aug 3, 10:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1009 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND DMG     EVAN                    44.35N 94.84W
08/03/2005                   BROWN              MN   TRAINED SPOTTER

            3 INCH DIAMETER TREE BRANCHES DOWN

&&

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:25 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine65 min
Aug 3, 9:26 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville, Sibley64 min
Aug 3, 9:36 PM CDTSevere Thunderstorm WarningMPXWatonwan54 min
Aug 3, 10:24 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley66 min
Aug 3, 10:40 PM CDTSevere Thunderstorm WarningMPXLe Sueur65 min
Aug 3, 10:43 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin38 min
Aug 3, 10:59 PM CDTSevere Thunderstorm WarningMPXScott61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.